Log in
Asthma UK community forum
11,946 members17,975 posts

Weight Gain

Hi im new to all this asthma lark as i have been diagnosed and undiagnosed to be yet re diagnosed!

is it true that asthmatics gain weight dude to the inhalers and steriods? thanks x

13 Replies
oldestnewest

Hello AJ,

Steroids to treat asthma come in two forms. (three if you include IV in an emergency)

The most common form is the inhaled steroid - virtually all the inhaled steroid stays in the lungs to reduce the inflamation. In most doses this will not cause any weight gain as there is virtually no systemic absorbtion into the rest of the body. I think, in very rare cases where someone has been prescribed over the recomended amount some is absorbed and may cause weight gain but this is very rare. The dose in an inhaler is small compared to oral steroids.

The other for is oral or tablet form. This one, taken over a long time can cause weight gain as it can increase your appetite etc and can also cause fluid retention in a few people.

A one off course of 5-7 days won't usually cause that much weight gain and it should drop off once you have reduced and come off the steroids.

Virtually all inhaled steroids today will stay in the lungs, though there may be some deposits in the mouth and throat on the way if not taken correctly etc but this amount shouldn't cause weight gain.

Please do not let this put you off taking either inhaled or oral steroids - a few extra pounds is much better than being ill and not being able to breathe.

What have you been prescribed?

Kate

Reply

thank you kate for you very informative reply..

its just i have noticed after taking my inhalers in the correct manner that i have gained weight.. with my diet not changing in the slightest!

yeah for sure i would certainly rather have a few pounds than not able to breathe.. im only on inhalers atm but have been on steroids a fair few times over the last few years..

xx

Reply

HI AJ.

IVE added a few pounds on oral steroids so got keep a eye on it now.

just makes me feel hungry 24/7 ,need to get lot more apples xxx

Reply

Can somebody delete this thread please, I blame the fact that I am a bit overweight completely on the steroids. My wife now believes me, if she reads this she will think that the steroids are only partly to blame !

Reply

HI AJ

Have you thought that the reason that you might have put on a pound or two might be because you are taking less exercise while your breathing isn't what it should be? It's hard to do your usual exercise (even the housework and a quick dash round the supermarket) when you have to sit down to rest and get your breath back every few minutes. Don't be hard on yourself, it'll probably come off again once you get your breathing under control - fingers crossed!

Annista x

Reply

thank you for your replies guys!

means alot!!

i am still getting about pretty well at the moment, still going for the walks and swimming.

working alot..

so i just cant see much reason other than the meds for the gain..

but it will all stabolize soon enough.

xx

Reply

A request - please can i be sent some weight gain please! Any going spare please can you send it my way! Sorry can't help really another useless comment from me! *blushes*

Reply

You can have some of mine, will a couple of stone do to start with ?

Reply

sterods

Steroids are good to help ease the breathing, but do i have to feel so bloated from them, which makes my breathing worse. I look pregnant and have to take pain killers to ease the stretching of the stomach and bloatedness. Its a cant win situation for me. Does anyone suffer this way. i cant walk from the pain in belly.

Reply

I have been on longterm pred for just over a year plus large courses of steroids when been in hospital due to this i have gone up 5 dress sizes and i dont beleive it could be due to anything else even my con has told me this is more likely to be the reason but i am starting to lose the weight again now and its comming offf slowly but im in no rush to be a size 8 i am happy the way its comming off so although you do put wait on you can start to lose it again once you body gets used to the steroids

Reply

yorkieiron

A couple of stone would be great thank you! :D

Reply

Good, the sooner the better lol

My resp con would be delighted to see me lose it

Reply

I lost nearly a stone when I used the preventer inhaler but it made me feel so run down I stopped it, piled the weight back on plus nearly another stone. Does the reliever make you gain weight then?

Reply

You may also like...